Immune Checkpoint Inhibitor-Related Pulmonary Toxicity: Focus on Nivolumab

Hazim Bukamur, MD; Heather Katz, DO; Mohamed Alsharedi, MD; Akram Alkrekshi, MD, PgDip, MRCP(UK); Yousef R. Shweihat, MD; Nancy J. Munn, MD

Disclosures

South Med J. 2020;113(11):600-605. 

In This Article

Nivolumab-related Pulmonary Sarcoidosis

Sarcoidosis is a systemic inflammatory disease marked by noncaseating sterile granulomatous inflammation developing in multiple organ systems.[27,28] The cause remains uncertain, but it presumably results from aberrant immune responses to unknown antigens.[27,28] Thoracic disease, when it includes lymphadenopathy, is the most common site, but sarcoidosis can involve other organs. The diagnosis of sarcoidosis is established by a combination of clinical and histological findings.[27,28] Pulmonary sarcoidosis and sarcoid-like reaction have been observed in 5% to 7% of nivolumab-treated patients.[29] Concomitant diffuse lymphadenopathy and other extrathoracic manifestations of sarcoidosis, including cutaneous noncaseating granulomas, also have been described.[29]

Montaudié et al[27] reported a case of pulmonary sarcoid-like granulomatosis in a 56-year-old man with stage IIIC melanoma treated with nivolumab in combination with stereotactic radiotherapy after disease progression on a previous regimen. He presented with dry cough and progressive shortness of breath after the second cycle of nivolumab. He also had facial edema and bilateral swelling of the parotid glands. CT scan showed bilateral widespread GGOs, micronodules concentrated around major fissures, bronchovascular sheaths and lower interlobular septae, and thickened tracheobronchial mucosa. A positron emission tomography CT scan showed heterogenous uptake in the parotid glands and bilateral cervical lymph nodes. A bronchoscopy was performed, showing diffuse nodular mucosa bilaterally. The BAL differential cell count revealed 32% lymphocytes, with an increased CD4 to CD8 ratio of 4.2. Malignancy and cancer were excluded. Bronchial biopsies showed noncaseating epithelioid granulomas. The other workup was negative (electrocardiogram, angiotensin-converting enzyme, calcemia, and calciuria). The diagnosis of sarcoid-like reaction induced by nivolumab was established, and the patient was treated with oral prednisone, which resulted in progressive symptom resolution. Repeat CT scan after 4 weeks of prednisone showed the disappearance of lung nodules and infiltrate.[27]

processing....